You are here

Higher risk of osteoporosis?

Categories:

Hi, does anyone know if we are at higher risk of osteoporosis because of our disease? My primary care doctor recently ordered some blood tests for general wellness but did not order a bone density test. Is this something we should do periodically?

Thanks and I hope everyone is staying safe. Things will be back to normal soon!!

 

Hi ,

Perhaps the question might be rephrased as to whether the long term use of tki s might lead to decreasing bone density rather than whether CML leads to any damage to bones etc.I say this because if one googles Glivec/imatinib and osteoporosis there were some small studies, but now a bit dated, examining if there was any link between the two-there does not seem to be any major link as far as I can see.No doubt there are other factors such as aging and calcium levels that come into play independent of CML and the tki taken. Looking at the product literature for say imatinib it will suggest that there may be muscolo -skeletal and joint issues that arise as side effects but evidence of bone damage (say to hips) is extremely rare-it is listed as " bone necrosis to the femoral head".

Some 15 years ago I had a bone density (like an Xray) test paid for myself which showed high density so when I had those dreadful bone marrow biopsies my bones were tough!The reason for tough bones was suggested as my early years as an athlete.My own view would be to try to monitor calcium levels and for good bone density/bone health attention to diet plus exercise seem to be the key issues.However for those of us with experience of taking a tki for 10/15 /20 years we sometimes might wonder if our (or in my case) back and joint issues,night cramps and peripheral neuropathy  might be related to our condition/medication.

With best wishes

John